Colorado, 2024Wildfire in Colorado, July 27 to 31, 2024
July 27 to 31, 2024 · NWS GJT · 1 event in 1 county or zone
The Currant Creek Fire started in late July due to unknown causes 5 miles northwest of Cedaredge, Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5.0 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Currant Creek Fire started in late July due to unknown causes 5 miles northwest of Cedaredge, Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 27, 10:42 AM MST, 2 hours 38 minutes earlier. Its key messages:
- Scattered showers and storms are expected once again today, favoring the higher terrain. Gusty winds, small hail, and heavy rain will be possible with storms and localized flash flooding cannot be ruled out.
- Drier and breezy weather across southeast Utah today will lead to localized critical fire weather conditions. More widespread critical conditions are expected Sunday and possibly Monday.
- The warm and dry weather is likely to continue through much of next week as high pressure returns.
Area forecast discussion, Jul 27, 10:42 AM MST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1142 AM MDT Sat Jul 27 2024
.KEY MESSAGES...
- Scattered showers and storms are expected once again today,
favoring the higher terrain. Gusty winds, small hail, and
heavy rain will be possible with storms and localized flash
flooding cannot be ruled out.
- Drier and breezy weather across southeast Utah today will lead
to localized critical fire weather conditions. More widespread
critical conditions are expected Sunday and possibly Monday.
- The warm and dry weather is likely to continue through much of
next week as high pressure returns.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 223 AM MDT Sat Jul 27 2024
Drier air has started to slowly invade the region from the west,
as noted by the widening T/Td spread aloft in the 00Z sounding
from GJT. Still, we know how this goes, with moisture in the low
and mid-levels of the atmosphere being a bit harder to scour
out. As a result we've seen showers and some embedded storms
linger early this morning, thanks to the slow departure of
yesterday's shortwave. Some activity will continue going into
daybreak before showers and storms re-develop by midday. This
will be due to yet another shortwave brushing northeast Utah and
northwest Colorado this afternoon, as well as the arrival of a
60 kt jetstreak overhead. The problem with the jet is its
presence will be two-fold. First, it will provide additional
lift for convection to develop. But, it could also be the punch
that is needed to quickly advect drier air in from the west,
resulting in fewer storms. CAM guidance is consistent in seeing
storms develop over the higher terrain but, with surface
dewpoints projected to remain in the 40s, some drift into the
valleys can be expected. With better shear under the jet we
could see stronger storms develop, some of which would be
capable of producing gusty winds and small hail. Heavy rain and
localized flooding will also be possible, but again it just
depends on how quickly drier air moves in. So, not the most
confident forecast and we'll just have to see how the situation
evolves.
Further complicating matters is the potential for critical fire
weather this afternoon. Southeast Utah is most favored, with
guidance dropping humidities right into the low to mid teens.
The jet will lead to stronger winds at the surface with forecast
gusts in that region right around 25 to 30 mph. The probability
of seeing that combination of low humidities and gusty winds is
between 40 and 60 percent. Given borderline probabilities and
the potential for shower development, opted to not issue any
fire weather highlights for today.
Confidence increases on Sunday as the ridge of high pressure
builds to our south. Dry southwest flow will increase in earnest
across eastern Utah and western Colorado as the now 70-80 kt jet
remains in place. Below normal PWATs will lead to sunny skies
area-wide which will allow for deeper mixing Sunday afternoon.
Widespread gusts of 25 to 30 mph are expected which, when
combined with humidities in the upper single digits to low
teens, will lead to critical fire weather conditions. As a
result, went ahead and issued a Fire Weather Watch for zones
whose fuels have been deemed critical.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 223 AM MDT Sat Jul 27 2024
A dry period sets up for the long term period though southern
portions of the forecast area will see some chances for showers and
storms midweek onwards. The work week starts out with a broad,
somewhat disorganized, area of high pressure setting up over Texas,
extending into New Mexico and Arizona. Flow around this high will
cause some subtropical moisture to move up from Mexico, reaching
Arizona and New Mexico but not our CWA. As this occurs, a relatively
dry trough will come ashore along the West Coast and as it
approaches the area, keep us under generally southwest flow. Both
the GFS and EC then start advecting some of the subtropical moisture
into our area. As of now, guidance suggests this moisture will be
confined to the San Juans starting Tuesday afternoon and continuing
for each afternoon through Friday. Coverage will slowly increase
each day with the southern valleys possibly seeing some convection
Thursday afternoon and again on Friday. Elsewhere, plenty of
sunshine is expected as high temps reach several degrees above
normal with triple digits possibly making a return for the Grand
Valley and much of eastern and southeastern Utah Thursday and again
Friday. A relatively weak 50kt jet streak will be stretched across
the CWA through Wednesday and will bring some gusty winds to the
northern half of the CWA. Will need to keep an eye on things as fire
weather concerns will likely increase.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1137 AM MDT Sat Jul 27 2024
Storms develop this afternoon with heavy rain and gusty winds
being the main concerns. Where confidence remains high, included
a -TSRA TEMPO group. Brief MVFR will be possible if a stronger
cell moves over a TAF site. Even so, VFR will be the predominant
flight condition.
&&
.FIRE WEATHER...
Issued at 223 AM MDT Sat Jul 27 2024
Scattered showers and thunderstorms are expected once again
today, favoring the higher terrain. Drier weather will prevail
across far southeast Utah and, with occasional gusty winds,
near critical fire weather conditions are possible. However,
coverage and uncertainty due to possible storms prevented the
issuance of a Red Flag Warning. More widespread critical fire
weather conditions are becoming increasingly likely on Sunday as
dry weather returns area-wide and gusts of 25 to 30 mph are
expected. Therefore, a Fire Weather Watch has been issued for
zones whose fuels are critical for Sunday afternoon and early
evening. Similar conditions are possible Monday before winds
decrease on Tuesday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Sunday afternoon through Sunday
evening for COZ200-202-203-205-290-292-293.
UT...Fire Weather Watch from Sunday afternoon through Sunday
evening for UTZ486-487-490.
&&
SHORT TERM...MMS
LONG TERM...TGR
AVIATION...TGJT
FIRE WEATHER...MMSHazardous weather outlook, Jul 27, 2:00 AM MST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Sat Jul 27 2024
COZ001>014-017>023-UTZ022>025-027>029-281500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Sat Jul 27 2024
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Showers and thunderstorms expected again today with heavy rain,
gusty winds, and some small hail possible. Storms will favor the
mountains before activity diminishes tonight. Drier weather will
prevail across southeast Utah and, with occasional gusty winds,
localized critical fire weather conditions are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Dry weather returns on Sunday as high pressure rebuilds overhead.
Gusty winds are expected, particularly across the north, through
Monday. This, combined with low humidities, will lead to increased
potential for critical fire weather conditions. A Fire Weather Watch
has been issued for susceptible zones on Sunday. Some afternoon
storms look to return to the mountains by mid next week with dry and
warm weather elsewhere.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 27, 11:17 AM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1217 PM MDT Sat Jul 27 2024
COZ001>003-UTZ024-271845-
Roan and Tavaputs Plateaus CO-Lower Yampa River Basin CO-
Central Yampa River Basin CO-Eastern Uinta Basin UT-
1217 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN RIO BLANCO COUNTY
THROUGH 1245 PM MDT...
At 1217 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rangely, or 44 miles southeast of Vernal, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rangely and Massadona.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 18 and 28.
Colorado 64 between mile markers 12 and 39.
Colorado 139 between mile markers 64 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3990 10896 4004 10906 4033 10862 4011 10842
TIME...MOT...LOC 1817Z 235DEG 33KT 4005 10887
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KJSSpecial weather statement, Jul 27, 12:23 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
123 PM MDT Sat Jul 27 2024
COZ002-004-272000-
Elkhead and Park Mountains CO-Central Yampa River Basin CO-
123 PM MDT Sat Jul 27 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MOFFAT COUNTY
THROUGH 200 PM MDT...
At 123 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Craig, moving northeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Craig and Lay.
This includes the following highways...
U.S. Highway 40 in Colorado between mile markers 72 and 98.
Colorado 13 between mile markers 84 and 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4040 10779 4057 10793 4085 10742 4059 10722
TIME...MOT...LOC 1923Z 239DEG 33KT 4056 10775
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MDAWildfire, Grand and Battlement Mesas
- When
- July 27, 1:20 PM MST to July 31, 11:59 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Crop damage
- $5.0 million
- Reported by
- Park/Forest Service
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
The Currant Creek Fire started in late July due to unknown causes 5 miles northwest of Cedaredge, Colorado. The fire grew to 193 acres before it was contained in early August. The estimated final cost was $5 million.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, July 27, 2024$45,000 · 1.25 in hail · 6 events
- Damaging Winds in Wyoming, July 27, 202461 kt wind · 15 events
- Hail and Damaging Winds in Colorado, July 27, 20242 in hail · 9 events
- Flash Flood and Damaging Winds in Florida, July 27, 2024$2,000 · 8 events
- Flash Flood and Hail in Nebraska, July 27, 20241 in hail · 8 events
- Damaging Winds in Idaho, July 27, 202467 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, July 27, 2024$1,000 · 52 kt wind · 3 events
- Damaging Winds in Wyoming, July 27, 202460 kt wind · 3 events
- Flash Flood and Hail in Arizona, July 27 to 28, 20241 in hail · 2 events
- Damaging Winds in Alabama, July 27, 2024$4,000 · 50 kt wind · 2 events
- Flash Flooding in Mississippi, July 27, 2024$3,000 · 2 events
- Flash Flood in Minnesota, July 27, 2024$200 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204447.